Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Charleston, SC

July 7, 2004Bryan County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 7, 2004, 5:22 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 5:22 PM EDT (21:22 UTC)
Expired
Jul 7, 2004, 5:45 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bryan County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2494 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 072122
SVRCHS
GAC029-179-072145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 545 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND 
  DAMAGING WINDS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF 
  PEMBROKE TO 5 MILES NORTHEAST OF HINESVILLE...MOVING NORTHEAST AT 
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LANIER...
  ELLABELL...
  FORT STEWART MILITARY RESERVE...
  HIGHWAY 67...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3213 8163 3187 8154 3191 8134 3218 8147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:45 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT WED JUL 7 2004

.SHORT TERM /TONIGHT AND THURSDAY/...WIDELY SCATTERED SHOWERS AND
TSTMS STARTING TO DEVELOP OVER SW AND SRN PTN OF GEORGIA. HUMIDITY
WAS SLIGHTLY HIGHER IN THIS AREA THAN OVER SRN SC. SEA BREEZE HAS
BEEN LATE DEVELOPING AGAIN TODAY. WITH SOMEWHAT UNSTABLE ATMOSPHERE
AND SOME MOISTURE AVAILABLE...WILL MAINTAIN A SLIGHT CHANCE OF
SHOWERS AND TSTMS INTO THE EVENING HOURS.

TONIGHT WILL BE ANOTHER WARM AND MUGGY NIGHT AS TEMPERATURES WILL
REMAIN IN THE LOWER 70S INLAND TO AROUND 80 AT THE COAST.

&&

.LONG TERM /FRI THROUGH THU /...UPPER LEVEL RIDGE WILL REMAIN A
PROMINENT FEATURE IN CONTROLLING THE WEATHER OVER THE SE FOR THE
NEXT SEVERAL DAYS. SEVERAL WEAK AREAS OF PVA EXPECTED TO ROTATE
ACROSS THE REGION. LEE SIDE TROF DEVELOPING OVER THE AREA WILL
REMAIN ACROSS CENTRAL SC INTO THE WEEKEND. BERMUDA HIGH WILL BUILD
BACK INTO THE SE STATES AND WILL KEEP A MOIST UNSTABLE FLOW OVER THE
REGION. TYPICAL DAILY CONVECTION WILL CONTINUE EACH DAY WITH CHANCE
POPS FOR THE AFTERNOON AND SLIGHT CHANCE INTO THE EVENING HOURS.

BACK DOOR COLD FRONT APPROACHING FRIDAY WILL STALL NORTH OF MY
CWA...AS THE SURFACE RIDGE REMAINS FIRMLY IN PLACE.

AFTERNOON TEMPERATURES EXPECTED TO REMAIN IN THE 90S THRU THE PERIOD
AND OVERNIGHT LOWS CONTINUE IN THE LOW TO MIDDLE 70S. TEMPERATURES
WILL BE A COUPLE OF DEGREES COOLER AS DEWPOINTS INCREASE A COUPLE OF
DEGREES OVER THE NEXT COUPLE OF DAYS AND REMAIN BELOW HEAT ADVISORY
CRITERIA.

&&

.MARINE...VERY LITTLE CHANGE EXPECTED THROUGH THE FORECAST PERIOD.
SOUTH ATLANTIC RIDGE AXIS WILL REMAIN ACROSS CENTRAL FLORIDA...WHILE
LEESIDE TROUGH WILL PERSIST FROM THE CENTRAL CAROLINAS INTO SOUTH
GEORGIA. RESULTING WIND FLOW WILL BE FROM THE WEST TO SOUTHWEST EACH
DAY WITH LIGHT WINDS AND SEAS.

&&

.AVIATION...
SCATTERED CU THROUGHOUT THE AREA THROUGH THIS EVENING. SCATTERED
CONVECTION DEVELOPING IN CENTRAL GEORGIA MOVING WEST COULD AFFECT
SAVANNAH AIRPORT IN THE NEXT FEW HOURS SO PUT IN MENTION OF CB. WILL
AMEND TO PUT IN A TEMPO GROUP WHEN TIMING OF THUNDERSTORMS LIKELY TO
AFFECT THE AIRPORT BECOMES MORE CERTAIN. LESS OF A THUNDERSTORM
THREAT FOR CHS SO NO MENTION OF THUNDER. ONLY SCATTERED CIRRUS
OVERNIGHT WITH SOME LIGHT FOG POSSIBLE IN THE PRE-DAWN HOURS. EXPECT
CU TO DEVELOP AGAIN IN THE LATE MORNING ON THURSDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

30/09
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUL 7 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX FROM 105 TO 110 DEGREES
THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON.

.THUNDERSTORMS...WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THE STORMS COULD BECOME
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAIN. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS IN SOUTHEAST
GEORGIA ACROSS THE INLAND COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE A THREAT OF THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jul 7, 3:43 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT WED JUL 7 2004

GAZ114-072030-
TATTNALL-
343 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 430 PM
EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES WEST OF COLLINS TO 13 MILES WEST OF REIDSVILLE...MOVING EAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND COLLINS AND REIDSVILLE THROUGH 430 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED ALONG WITH SMALL
HAIL AND WIND GUSTS TO 40 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY.
GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.
Special weather statement, Jul 7, 4:59 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT WED JUL 7 2004

GAZ116-138-072130-
INLAND BRYAN-INLAND LIBERTY-
459 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND LIBERTY COUNTY
THROUGH 530 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF WILLIE...OR
ABOUT 7 MILES NORTHWEST OF HINESVILLE...MOVING NORTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILLIE...HINESVILLE...FLEMINGTON...TRINITY...LETFORD...FORT STEWART
AND DANIEL THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 7, 5:10 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT WED JUL 7 2004

GAZ137-072145-
LONG-
510 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LONG COUNTY THROUGH 545
PM EDT...

AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF LUDOWICI...
MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS ALONG THE ALTAMAHA RIVER AND HIGHWAY 57 BETWEEN
LUDOWICI AND THE MCINTOSH COUNTY LINE.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:48 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty42 min
Jul 7, 6:22 PM EDTSevere Thunderstorm WarningCHSMcIntosh23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.